Halloween's a Good Time to Avoid Carelessness with Meds

People with small children should be extra cautious around this time of year by making sure any medications, vitamins, and supplements are locked somewhere that is out of reach from children.

The end of this month brings Halloween, a day, for many kids, to go trick-or-treating and overindulge in sweets, and a time when children may feel extra curious and tempted to open—and try—anything that looks fun and edible. People with small children should be extra cautious around this time by making sure any medications, vitamins, and supplements are locked somewhere out of reach. Little children know no better and can’t always distinguish food from medicine. It doesn’t help that many prescription medications are small and colorful, resembling candy. Even more confusing is the fact that may OTC products are available as chewable tablets or gummies for those who have trouble swallowing tablets or capsules. For older children, accidents can easily be prevented if an adult educates them.

Proper storage and disposal of patches is important as well because children may mistake them for stickers, tattoos, or bandages. Fentanyl patches, for example, contain a powerful pain reliever, which can be fatal if put in a child’s mouth or applied to his or her skin. Store patches out of reach from children and cover the patch with an adhesive film so it doesn’t come off when using it. After removing the patch, FDA recommends folding the patch in half with the sticky sides together and flushing them down a toilet so that children can’t find them and apply them to their own skin.1

At the same time, patients have a duty to themselves to be aware of what they ingest by making sure the tablet or capsule matches the description on the label. If it doesn’t match, they should find out if there was a change in the manufacturer and their pharmacy forgot to make a note of that when dispensing the medication. If there’s been no such change, find out if the same manufacturer has changed the medication’s appearance.

What if a child manages to get a hold of a vial of medications, figures out how to open the child-proof cap, and consumes all of it? How should the patient respond?

For any case of poison emergency situation, an important number to keep available is the Poison Control number: 1-800-222-1222.2

Before calling poison control or while waiting for help to arrive after calling 911, for quicker and better assistance, be sure to have as much information about the child and the medication ready, such as the child’s height, weight, and medication condition; the name of the medication the child consumed along with the ingredients and strengths; the time the medication was consumed; and the amount consumed.2

References

1. FDA website. Fentanyl patch can be deadly to children. www.fda.gov/downloads/Drugs/ Guidances/UCM331810.pdf.

2. MedlinePlus website. Multiple vitamin overdose. nlm.nih.gov/medlineplus/ency/article/002596.htm.